Volume 2 Number 2 (Aug. 2007)
Home > Archive > 2007 > Volume 2 Number 2 (Aug. 2007) >
JSW 2007 Vol.2(2): 84-97
doi: 10.4304/jsw.2.2.84-97

A Taxonomy for a Constructive Approach to Software Evolution

Selim Ciraci , Pim van den Broek , Mehmet Aksit

  • Software Engineering Group, Faculty of Electrical Engineering, Mathematics and Computer Science, University of Twente, PO Box 217, 7500 AE Enschede, The Netherlands

Abstract

In many software design and evaluation techniques,either the software evolution problem is not systematicallyelaborated, or only the impact of evolution isconsidered. Thus, most of the time software is changed byediting the components of the software system, i.e. breakingdown the software system. The software engineeringdiscipline provides many mechanisms that allow evolutionwithout breaking down the system; however, the contextswhere these mechanisms are applicable are not taken intoaccount. Furthermore, the software design and evaluationtechniques do not support identifying these contexts. In thispaper, we provide a taxonomy of software evolution that canbe used to identify the context of the evolution problem. Theidentified contexts are used to retrieve, from the softwareengineering discipline, the mechanisms, which can evolvethe software software without breaking it down. To buildsuch a taxonomy, we build a model for software evolutionand use this model to identify the factors that effect theselection of software evolution mechanisms. Our approachis based on solution sets, however; the contents of these setsmay vary at different stages of the software life-cycle. Toaddress this problem, we introduce perspectives; that arefilters to select relevant elements from a solution set. Weapply our taxonomy to a parser tool to show how it copedwith problematic evolution problems.

Keywords

  • Software Evolution
  • Software Architectur
jsw0202-09

How to Cite

Copied

Selim Ciraci, Pim van den Broek, and Mehmet Aksit, "A Taxonomy for a Constructive Approach to Software Evolution," Journal of Software, vol. 2, no. 2, pp. 84-97, 2007. https://doi.org/ 10.4304/jsw.2.2.84-97

Copyright & License

Copyright © 2007 by the authors. This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited (CC BY 4.0).

Article Metrics in Dimensions

General Information

  • ISSN: 1796-217X (Online)

  • Abbreviated Title: J. Softw.

  • Frequency:  Biannually

  • APC: 500USD

  • DOI: 10.17706/JSW

  • Editor-in-Chief: Prof. Antanas Verikas

  • Executive Editor: Ms. Cecilia Xie

  • Abstracting/ Indexing: DBLP, CNKI, 

  • Google Scholar, ProQuest,
           INSPEC(IET), ULRICH's Periodicals
           Directory, WorldCat, etc

  • E-mail: editor@jsoftware.us

  • Aug 27, 2026 News!

    Vol 21, No 1 has been published with online version

  • Mar 30, 2026 News!

    Vol 20, No 2 has been published with online version   [Click]

  • Apr 01, 2024 News!

    Vol 14, No 4- Vol 14, No 12 has been indexed by IET-(Inspec)     [Click]

  • Apr 01, 2024 News!

    Papers published in JSW Vol 18, No 1- Vol 18, No 6 have been indexed by DBLP   [Click]

  • Mar 07, 2025 News!

    JSW had implemented online submission system   [Click]